A 69–year–old lady with metastatic breast cancer presents with 2 months of leg edema and abdominal swelling. Initially diagnosed and treated 13 years earlier, she had recurrence of invasive ductal carcinoma 3 years ago with metastases to the liver, lung, soft tissue, and bone. She has been actively receiving chemotherapy with cyclophosphamide and doxorubicin. Oncology had noted a good response to treatment with her tumor markers, including CA15–3, falling significantly. On presentation, the patient described a rapid weight gain of 30 pounds over 2 to 3 months. She complained of increased abdominal girth and leg swelling. On examination, the patient had marked abdominal distention with fluid wave. She had lower extremity edema to the thighs. She appeared jaundiced. Liver edge was not palpable. These symptoms were not present 2 months earlier. Review of laboratory data identified a progressive rise in her AST and ALT. Bilirubin had risen from 0.6 to 2.7 mg/dL. Given concerns for progression of metastatic disease, a CT of the abdomen and pelvis were performed and compared to images from 2 months earlier. This revealed a significant decrease in size and number of liver metastases. The liver size had become markedly smaller and nodular in appearance. She had new splenomegaly and thickening of the ascending colonic suggesting portal hypertension. Given her clinical history, this was consistent with Pseudocirrhosis. She was started on aggressive treatment for portal hypertension with furosemide, spironolactone and lactulose. Despite this, she continued to decompensate and subsequently developed hepatic encephalopathy. Given her comorbidities, she was transitioned to comfort care with and passed several weeks later.
Pseudocirrhosis after chemotherapy can occur in patients with marked metastatic disease to the liver. This is most commonly reported with breast cancer, but also has been described in metastatic esophageal and pancreatic cancers. Portal hypertension develops due to hepatic fibrosis from the regression of tumor. Despite its name, the outcome of pseudocirrhosis and cirrhosis are the same. Treatment is similar for both conditions as it is focused on managing the complications of portal hypertension. This case describes an unusual adverse effect of chemotherapeutics in the treatment of metastatic liver disease. Rather than a direct toxic injury, treatment had the desired effect of tumor regression, but lead to hepatic fibrosis and portal hypertension.
The Hospitalist should be aware of this uncommon condition when encountering new signs of cirrhosis in cancer patients demonstrating good response to chemotherapy.